What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 2:32 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 16, 2:32 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
332 PM EDT Sun Jul 16 2023
...LOCALLY HEAVY DOWNPOURS ACROSS NE FL THROUGH THIS EVENING...
...DANGEROUSLY HIGH HEAT INDEX VALUES EXPECTED TUESDAY THROUGH
FRIDAY FOR NORTHEAST AND NORTH CENTRAL FL...
.NEAR TERM...
Issued at 332 PM EDT Sun Jul 16 2023
A weak low pressure is situated along a frontal boundary that
extends across the southern Appalachians into the SE US.
Meanwhile, Atlantic ridging was extending its axis westward across
south FL and into the southeastern Gulf of Mexico. Aloft...deep
troughing remains in place stretching southward from Ontario.
Shortwave trough is rounding the base of the trough toward the
lower MS valley through tonight. Near daily record PWATs 2.2 - 2.4
inches have helped to produce scattered to numerous showers and
thunderstorms spread across NE FL this morning into early
afternoon. Another round of storms will progress eastward along
the I-10 corridor and then spread into SE GA later this afternoon
into evening. Although mid-level temperatures remain relatively
mild and low/mid level lapse rates remain poor, a few strong
storms may develop as mesoscale boundaries collide this afternoon,
with an isolated wet microburst or two possible, especially
along and north of I-10, where a drier air mass at the mid-levels
will attempt to advect across the Altamaha / Ocmulgee Rivers later
this afternoon, increasing downdraft CAPE values to around 1,000
j/kg. Heavy downpours will continue to be the primary threat. A
few rounds of heavy downpours are expected through this evening
across the Suwannee Valley and north central FL, where localized
flooding will be possible, especially in urban locations.
Convection will push eastward into the Atlantic waters before
sunset across northeast FL, with activity lingering into the
evening hours as mesoscale boundaries continue to collide for
locations along and north of I-10. A drier air mass will continue
to advect slowly southeastward across southeast GA overnight. Lows
will only fall to the mid 70s inland, ranging to the upper 70s to
around 80 at coastal locations.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 332 PM EDT Sun Jul 16 2023
An upper level low sweeps across Ontario, CA into southern Hudson
Bay as its associated longwave trough digs southward into the SE
US on Monday and then lifts northward on Tuesday. A shortwave
trough will round the base of the trough and move eastward across
the northern Gulf coast and across the area Monday afternoon into
evening helping to enhance convection. A drier airmass (PWATs
1.4-1.7 in) advects in from the northwest Monday into Tuesday
decreasing convective coverage especially over SE GA. This drier
air mass and less afternoon convection will allow highs to soar
to the mid to upper 90s across inland SE GA, where dewpoints will
mix down to the low 70s to upper 60s during the afternoon hours,
keeping heat index values closer to 105 degrees. Deep tropical
moisture will remain across NE FL and the afternoon development of
the Gulf and Atlantic sea breeze boundaries should result in
scattered to numerous showers and thunderstorms for locations
along and especially south of I-10. Highs along and south of I-10
will climb to the low and mid 90s before convective coverage
increases. Heat index values will top out just below Heat
Advisory criteria on Monday and then areas along I-95 will likely
reach advisory criteria on Tuesday.
&&
.LONG TERM...
(Wednesday through next Saturday)
Issued at 332 PM EDT Sun Jul 16 2023
Ridge axis over southern FL will shift northward into the area
through the week. On Wednesday, a lingering dry airmass (PWATs
1.5-1.7 in) will limit convection to NE FL and allow highs to soar
into the mid to upper 90s, potentially to around 100. Developing
return flow will usher in moisture recovery increasing rain
chances through the week. Storms will return to being driven by
diurnal heating and along the sea breezes. Best chances for storms
will remain over NE FL where the best moisture is. Hot
temperatures will continue into Friday due to the lower
convective coverage. Heat indices will potentially reach Heat
Advisory criteria (108-112 F) across much of the area each day
through Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 216 PM EDT Sun Jul 16 2023
Showers and thunderstorms are approaching VQQ and SGJ at 18Z, with
activity moving generally eastward at 15-25 knots. Convection is
expected to expand in coverage and intensity through the
afternoon hours, impacting the regional terminals through around
00Z. Confidence in impacts is slightly lower for the GNV terminal,
where one round of convection has already moved through. We have
kept TEMPO groups in place at all terminals through around sunset,
with brief wind gusts up to 30 knots and IFR to MVFR conditions
during heavier downpours. Activity should continue to move
eastward and offshore from the coastal terminals by 00Z, with VFR
conditions prevailing overnight. Guidance continues to indicate
that another round of convection will develop over the eastern
Gulf of Mexico during the predawn hours, with this activity
potentially moving onshore and across north central FL during the
early morning hours on Monday. Confidence was too low to include
potential impacts at GNV at this time. Outside of thunderstorm
activity, west-southwesterly surface winds sustained around 10
knots this afternoon will diminish to around 5 knots after 02Z,
with speeds then increasing to near 10 knots by 15Z Monday.
&&
.MARINE...
Issued at 332 PM EDT Sun Jul 16 2023
Atlantic high pressure ridge axis will remain stretched across
southern Florida through mid week continuing south-southwesterly
winds. Evening wind surges are expected outside of thunderstorm
activity with winds reaching caution levels over the offshore
waters. Afternoon and evening showers and thunderstorms will
progress quickly eastward across our local waters through Monday,
with a few strong storms developing and being capable of producing
briefly strong wind gusts, frequent lightning, and torrential
downpours. Atlantic high pressure will then lift its axis slowly
northward towards the northeast Florida waters during the mid and
late portions of this week, resulting in diminishing thunderstorm
coverage and prevailing southerly winds across our local waters,
with afternoon sea breezes developing near shore.
Rip Currents: A persistent east-southeasterly ocean swell with
periods around 8 seconds will keep a lower end moderate risk in
place at all area beaches today and at the northeast FL beaches on
Monday. Low wave heights on Monday should keep the risk low at
the southeast GA beaches. This swell should at least temporarily
fade on Tuesday, resulting in a low risk at all area beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 96 73 98 / 30 20 10 10
SSI 79 93 78 95 / 40 50 30 20
JAX 75 94 75 97 / 30 60 40 30
SGJ 76 92 76 94 / 20 60 60 30
GNV 75 93 75 94 / 30 60 30 40
OCF 75 91 74 93 / 40 60 30 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jul 16, 3:15 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
415 PM EDT Sun Jul 16 2023
GAZ162-163-162100-
Clinch GA-Echols GA-
415 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of central Echols and
southern Clinch Counties through 500 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayday, or 9 miles northeast of Statenville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fargo and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 8297 3095 8249 3083 8249 3082 8250
3082 8243 3073 8243 3073 8242 3072 8242
3072 8243 3062 8243 3061 8242 3059 8242
3073 8299
TIME...MOT...LOC 2015Z 265DEG 12KT 3079 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 16, 3:23 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
423 PM EDT Sun Jul 16 2023
FLZ024-124-GAZ165-166-162100-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
423 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of north central Nassau
and southwestern Camden Counties through 500 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or 8 miles southwest of Woodbine, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base and Kings Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3065 8162 3076 8192 3091 8189 3080 8155
TIME...MOT...LOC 2023Z 302DEG 22KT 3086 8180
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 16, 3:38 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
438 PM EDT Sun Jul 16 2023
GAZ166-162115-
Coastal Camden GA-
438 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southeastern Camden
County through 515 PM EDT...
At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Bay Base, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Dungeness, Cumberland Island
and Harrietts Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3079 8142 3067 8141 3070 8144 3068 8147
3069 8150 3072 8149 3069 8151 3070 8154
3071 8150 3071 8157 3070 8158 3083 8167
3095 8155 3092 8140
TIME...MOT...LOC 2038Z 294DEG 19KT 3088 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Jul 16, 3:43 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EDT Sun Jul 16 2023
GAZ350-364-162130-
Western Charlton GA-Southern Ware GA-
443 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southeastern Ware
and central Charlton Counties through 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stephen Foster State Park, moving east at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Ware
and central Charlton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3072 8242 3073 8242 3073 8243 3074 8243
3078 8205 3056 8206 3057 8231 3058 8242
3061 8242 3062 8243 3072 8243
TIME...MOT...LOC 2043Z 278DEG 17KT 3064 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, Jul 16, 3:50 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
450 PM EDT Sun Jul 16 2023
FLZ340-162145-
Western Marion FL-
450 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southwestern Marion
County through 545 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rainbow Lakes Estates, moving east at 15 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dunnellon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2897 8232 2899 8235 2901 8239 2902 8240
2902 8242 2905 8247 2905 8249 2910 8248
2907 8218 2906 8217 2896 8218 2896 8231
TIME...MOT...LOC 2050Z 284DEG 14KT 2904 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, Jul 16, 3:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
459 PM EDT Sun Jul 16 2023
FLZ024-124-GAZ165-166-162145-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
459 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northeastern Nassau
and southwestern Camden Counties through 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Marys, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Yulee, Kings Ferry and Amelia
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3049 8140 3054 8149 3055 8150 3056 8150
3057 8151 3056 8151 3056 8152 3076 8189
3080 8188 3083 8167 3070 8141 3056 8139
TIME...MOT...LOC 2059Z 312DEG 23KT 3073 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KB